Hail, Adams
- When
- June 8, 5:32 PM MST
- Where
- Adams County, 12.68 mi NNE of Bennett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -104.340
Severe thunderstorms, producing hail from quarter to golfball size and damaging winds, swept across parts of Adams, Jefferson, Larimer, Morgan and Weld Counties. The hail was reportedly 5 inches deep in parts of Fort Collins.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms, producing hail from quarter to golfball size and damaging winds, swept across parts of Adams, Jefferson, Larimer, Morgan and Weld Counties. The hail was reportedly 5 inches deep in parts of Fort Collins. Several power poles and fences were damaged by wind in western Greeley. An estimated 5,400 residents lost power for about 90 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 2:30 PM MST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT WED JUN 8 2011 .SHORT TERM...UPSLOPE WINDS ARE STRENGTHENING THIS AFTERNOON... HELPING THE LOW LEVEL MOISTURE HOLD ON OVER THE PLAINS. 12Z NAM LOOKED TOO HIGH AT FIRST WITH THE DEW POINTS...BUT PERHAPS ONLY BY A FEW DEGREES. ASSUMING DEW POINTS IN THE UPPER 30S NEAR THE MOUNTAINS AND LOW 40S FURTHER EAST GIVES CAPES OF 600-800 J/KG. MEANWHILE THE STRENGTHENING WINDS GIVE A FAVORABLE SHEAR PROFILE...NOT TREMENDOUS SPEEDS OVERALL BUT IN BALANCE WITH THE AMOUNT OF CAPE WE HAVE. STRENGTH OF THE CONVECTION WILL BE LIMITED...BUT WE WILL HAVE FOCUSED CONVERGENCE ALONG THE FOOTHILLS...SOME WEAK LIFT AND SLIGHT COOLING ALOFT MOVING IN FROM THE WEST BY EARLY EVENING. WE WILL STILL NEED TO WAIT FOR A COUPLE MORE HOURS OF HEATING...BUT EXPECT A FEW SUPERCELLS TO DEVELOP IN THE LOW LEVEL CONVERGENCE IN/NEAR THE MOUNTAINS AND MOVE NORTHEAST. AIRMASS WILL BECOME MORE STABLE FURTHER EAST THOUGH LOW LEVEL MOISTURE CONVERGENCE MAY OVERCOME THE CAPPING FOR A FEW HOURS...THEN EXPECT CONVECTION TO DEGENERATE INTO WEAK SHOWERS IN THE GENERAL LIFT MOVING ACROSS OVERNIGHT. MAIN THREAT APPEARS TO BE HAIL AROUND AN INCH IN DIAMETER...BUT THE WIND PROFILE DOES ALSO SUGGEST A DECENT TORNADO THREAT FOR THE FIRST SEVERAL HOURS OF THE EVENT. BY THURSDAY MORNING SUBSIDENCE WILL BE MOVING IN FROM THE WEST. LOW CLOUDS OVER THE EAST MAY TAKE A WHILE TO BURN OFF...BUT EXPECT THE SUN WILL COME OUT IN THE AFTERNOON. TEMPERATURES WILL BE A BIT COOLER AGAIN AND WILL BE MARGINAL FOR CONVECTION. EXPECT THE THUNDERSTORM THREAT TO AGAIN BE DELAYED UNTIL LATE IN THE DAY AND LIMITED BY LOW CAPES. THERE COULD BE A BIT HIGHER HAIL/HEAVY RAIN POTENTIAL IF IT CLEARS EARLIER AND THE MOISTURE IS HEATED A BIT MORE THAN IS CURRENTLY EXPECTED. I DID RAISE HIGHS A COUPLE OF DEGREES ON THURSDAY IN LINE WITH THE COOLER GFS MOS GUIDANCE. .LONG TERM...A WEST-SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. WILL HAVE A CHANCE FOR THUNDERSTORMS IN THE FORECAST FOR THURSDAY EVENING. AIRMASS WILL BE SOMEWHAT UNSTABLE. APPEARS CONVECTION WILL START THURSDAY AFTERNOON ALONG THE FRONT RANGE AND THEN SPREAD EASTWARD DURING THE EVENING HOURS. A WEAK COLD FRONT WILL PUSH SOUTHEAST ACROSS THE FORECAST AREA THURSDAY NIGHT. THIS WILL BRING A COOLER AND DRIER AIRMASS FOR FRIDAY. WINDS WILL BECOME SOUTHEAST ACROSS EASTERN COLORADO FRIDAY AFTERNOON. THIS WILL HELP MOISTURE RETURN TO THE AREA. AIRMASS WILL BE A LITTLE UNSTABLE LATE IN THE DAY WITH CAPES UP TO 500 J/KG. IF CONVECTION IS GOING TO FIRE IT WILL NEED TO BE ALONG THE FRONT RANGE. THE CAP OVER THE NORTHEAST PLAINS WILL BE TOO STRONG FOR STORMS TO FORM. EXPECT MORE CONVECTION ON SATURDAY DUE TO MORE MOISTURE AND INSTABILITY. CAPES WILL TOP OUT AROUND 1500 J/KG AND THERE WILL BE SOME SHEAR...SO SOME SEVERE STORMS ARE POSSIBLE. STORMS WILL REMAIN POSSIBLE EACH DAY SUNDAY THROUGH WEDNESDAY. STILL TO EARLY TO TELL WHICH DAYS WILL BE MORE ACTIVE OR HAVE SEVERE STORMS...SO WENT WITH A LOW BROADBRUSH OF POPS AT THIS TIME. TEMPERATURES WILL START TO WARM SATURDAY AND WILL BE NEAR NORMAL THROUGH THE WEEKEND AND NEXT WEEK. && .AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND EARLY EVENING HOURS...THEN A FEW LIGHT SHOWERS ARE POSSIBLE OVERNIGHT. INSTRUMENT APPROACHES TO KDEN MAY BE NEEDED DUE TO CEILINGS IN THE SHOWER ACTIVITY. LOW CLOUDS WILL BECOME WIDESPREAD LATER TONIGHT WITH MVFR CEILINGS AND POSSIBLY AREAS OF IFR CEILINGS THROUGH THURSDAY MORNING. VFR CONDITIONS LIKELY THURSDAY AFTERNOON...BUT WITH ISOLATED LATE AFTERNOON/EVENING STORMS. && .HYDROLOGY...THUNDERSTORMS ARE EXPECTED TO MOVE FAST ENOUGH TODAY TO PREVENT FLASH FLOODING...THOUGH THERE IS A LOW THREAT OF A HALF INCH OF RAIN IN 30 MINUTES THAT COULD CAUSE PROBLEMS IN THE FOURMILE BURN AREA IN BOULDER COUNTY. THERE WILL BE SLIGHTLY MORE MOISTURE AND LESS WIND ALOFT ON THURSDAY AFTERNOON AND EVENING...WHICH MAY PRESENT A SLIGHTLY HIGHER THREAT FOR THE BURN AREAS IF TEMPERATURES CAN GET WARM ENOUGH TO PRODUCE STRONG THUNDERSTORMS. SNOWMELT RUNOFF SHOULD SHOW A SLIGHT DECREASE OVER THE NEXT DAY OR TWO DUE TO COOLER TEMPERATURES IN THE HIGH MOUNTAINS. WARMER TEMPERATURES ARE EXPECTED AGAIN FRIDAY INTO EARLY NEXT WEEK...AND THIS WILL INCREASE THE SNOWMELT RUNOFF AGAIN. THE FLOOD WARNING HAS BEEN EXPANDED TO INCLUDE ALL OF JACKSON COUNTY THROUGH EARLY FRIDAY AFTERNOON. FLOOD ADVISORIES THROUGH SATURDAY FOR RIVERS AND CREEKS IN GRAND COUNTY...THE LARAMIE AND CACHE LA POUDRE RIVERS AND TRIBUTARIES IN NORTHERN LARIMER COUNTY AND THE CACHE LA POUDRE RIVER IN WESTERN WELD COUNTY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT WED JUN 08 2011 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT WED JUN 08 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS DURING THE LATE AFTERNOON...AND THEN SPREAD OVER THE NORTHEAST PLAINS DURING THE EVENING HOURS. A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER ALONG WITH BRIEF HEAVY RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH THE STRONGER STORMS. THE MAIN THREAT OF SEVERE WEATHER WILL BE IN AREAS WEST OF BRUSH AND LIMON TO THE LOWER FOOTHILLS FROM 3 PM UNTIL 8 PM. AN UPPER LEVEL DISTURBANCE...INCREASING MOISTURE AND DEVELOPING UPSLOPE FLOW WILL AID IN STORM DEVELOPMENT BY LATER TODAY. WEST OF THE DIVIDE...A DRIER AIRMASS WILL RESULT IN LESS NUMEROUS AND WEAKER STORMS. HIGH WATER LEVELS WILL CONTINUE OVER GRAND...JACKSON...LARIMER AND WESTERN WELD COUNTIES DUE TO CONTINUED SNOWMELT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE AGAIN ON THURSDAY WITH A FEW STRONG STORMS POSSIBLE. COOLER TEMPERATURES THURSDAY WILL HELP SLOW SNOWMELT. FRIDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY...WITH TEMPERATURES WARMING TO AROUND SEASONAL NORMALS. HIGH WATER LEVELS WILL CONTINUE OVER GRAND...JACKSON...LARIMER AND WESTERN WELD COUNTIES DUE TO CONTINUED SNOWMELT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM. GIMMESTAD/MEIER
The Denver radar (KFTG), 23 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
An intense thunderstorm wind gust downed three power poles and several fences.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313833, 313834, 313835, 313837, 313839, 313840, 313843, 313847, 313852, 313873, 313857, 313861, 313863, 313864, 313866, 313870, 313871.